Yes. Acetaminophen is safe and effective when it is used according to the label directions. But, taking too much acetaminophen can lead to severe liver damage. Acetaminophen overdoses are the leading cause of liver failure in the United States, according to the Food and Drug Administration (FDA). Liver injury from acetaminophen overdose is considered very rare but remains a serious public health problem. Your risk for liver damage may also be increased if you drink three or more alcoholic drinks a day while taking a medicine that contains acetaminophen.
According to the FDA, most cases of liver damage from taking acetaminophen happen when:
- more than the prescribed dose of a medicine was taken in a day
- more than one medicine containing acetaminophen was taken at the same time
- excessive alcohol was consumed while taking acetaminophen.
To be sure you are using acetaminophen in a prescription or an OTC medicine safely, follow three simple steps:
- Always read and follow the label on your medicines
- Know if your medicines contain acetaminophen
- Never take two medicines that contain acetaminophen at the same time
For more information, talk to your healthcare professional.
Read the Label
The medicine label can tell you many things, including:
- the proper daily dose
- what ingredients are in the medicine
- what’s the medicine for
- any reasons you should not take it or why you should speak with your health care professional before taking it
- how to use the medicine.
The graphic below can show you how to read a label and the important elements that will help you use acetaminophen and other medicines safely.